Hail, Clay
- When
- May 25, 8:55 AM CST
- Where
- Clay County, Sabin
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.780, -96.650
Heavy rainfall was also reported at the same time.
On the morning of May 25th, a widespread area of showers with a few embedded thunderstorms were located from Jamestown, ND, to Alexandria, MN. These showers and storms were moving slowly northward, supported by an upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the morning of May 25th, a widespread area of showers with a few embedded thunderstorms were located from Jamestown, ND, to Alexandria, MN. These showers and storms were moving slowly northward, supported by an upper level disturbance. One of the storms briefly increased in intensity near Sabin, MN, and produced some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 8:47 AM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 947 AM CDT WED MAY 25 2016 .UPDATE... Issued at 947 AM CDT Wed May 25 2016 Seeing quite a bit of shower and tstm activity across the FA this morning, but the most extends along a line from KJMS to KAXN. Seeing some cyclonic curl in this line, so its forward speed is not all that quick. Ahead of this line some other clusters of pcpn have developed too. One cluster is northwest of KBJI and another is around KDVL. Models show the main line from KJMS to KAXN lifting northward through the FA today, giving a wide 0.25 to 0.50 inch rainfall to most areas. After this line moves through, will have to see how much clearing occurs. Will need to have some clearing and heating to get additional tstm development this afternoon. Best bet for any clearing at this point looks to be across the southern FA. SPC has removed the slight risk area but a marginal risk still exists across the southern third of the FA. This matches well with the area that stands the best chance of seeing sun later, but lots of ifs yet. Will continue to monitor through the day. && .SHORT TERM...(Today through Friday night) Issued at 344 AM CDT Wed May 25 2016 Water vapor loop indicated a trough from eastern WY into eastern CO and was moving to the northeast about 40 knots. Some drying/darkening was noted over eastern WY/eastern CO. Short wave ridging east of trough was returning moisture northward. Band of precipitable water over an inch and a quarter forecast to rotate northward through the forecast area through 00z Thu. Coupled upper level jet was over the area with jet over southern Canada and a southwesterly jet nosing into southeast ND by 18z Wed. Coupled area shifts into Ontario this evening with respectable upper level divergence. Precip basically falls under the 700 hpa theta-e ridge. Water column then dries out tonight and Thu. Precipitable water increases again for Fri/Fri night as upper low off the southern CA coast moves out into the plains of NE. Concurrently an upper trough over western MT will move into northern ND/southern MAN Fri/Fri night. .LONG TERM...(Saturday through Tuesday) Issued at 344 AM CDT Wed May 25 2016 Saturday through Tuesday...The wet pattern will continue with several troughs moving through the Northern Plains. The first will lift from the Central Plains into Minnesota on Saturday, and another large trough coming in from the Rockies on Tuesday. In between, west to southwesterly flow will prevail over the Northern Plains and any of the weak embedded shortwaves could bring some precip. Blended solution gives fairly high POPs throughout the period, with some slight decrease down to 15ish percent Sunday night and Monday at the driest. Given the pattern see little reason to change that wet solution at this point. Temperatures will continue to be mostly above seasonal averages. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 659 AM CDT Wed May 25 2016 IFR cigs have moved westward into the far eastern zones. Otherwise the rest of the area was VFR. Expect mostly VFR conditions for today except near storms. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Hoppes LONG TERM...JR AVIATION...Hoppes
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 621 AM CDT WED MAY 25 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 621 AM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MARGINAL RISK OF SEVERE WEATHER IS EXPECTED ROUGHLY SOUTH OF A LINE FROM RED WILLOW LAKE NORTH DAKOTA TO BYGLAND MINNESOTA TO PENNINGTON MINNESOTA. THE STORMS WILL BE MOST LIKELY OCCUR BETWEEN 1 PM CDT TO 9 PM CDT. THE STORMS WILL PRODUCE DAMAGING WINDS AND SOME LARGE HAIL. MOIST UNSTABLE AIR WILL MOVE INTO THE AREA TODAY. A COOL FRONT OVER THE CENTRAL DAKOTAS WILL MOVE ACROSS THE AREA THIS AFTERNOON AN EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FOR THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 AM CDT WED MAY 25 2016
MNZ009-016-017-251445-
NORTH CLEARWATER MN-NORTH BELTRAMI MN-SOUTH BELTRAMI MN-
842 AM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BELTRAMI AND
NORTHERN CLEARWATER COUNTIES UNTIL 945 AM CDT...
AT 841 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHEVLIN...OR 17 MILES WEST OF BEMIDJI...MOVING NORTH AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LEONARD AROUND 900 AM CDT.
DEBS AROUND 905 AM CDT.
CLEARBROOK AROUND 910 AM CDT.
SOUTHWESTERN LOWER RED LAKE AND BERNER AROUND 930 AM CDT.
LAT...LON 4749 9518 4749 9519 4750 9534 4750 9535
4797 9557 4804 9506 4751 9507
TIME...MOT...LOC 1341Z 163DEG 22KT 4756 9523
SPEICHERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 950 AM CDT WED MAY 25 2016 MNZ008-251545- EAST MARSHALL MN- 950 AM CDT WED MAY 25 2016 ...SPECIAL WEATHER STATEMENT... AT 949 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ESPELIE...OR 22 MILES EAST OF THIEF RIVER FALLS...MOVING NORTH AT 20 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... GRYGLA AROUND 1005 AM CDT. GATZKE AROUND 1030 AM CDT. LAT...LON 4817 9583 4853 9595 4853 9561 4817 9562 TIME...MOT...LOC 1449Z 169DEG 21KT 4821 9571 HOPKINS
The Fargo/Grand Forks radar (KMVX), 98 km away, was scanning. The volume nearest the first event began at 14:53 UTC.
1 hail. Local standard time, as filed.
Heavy rainfall was also reported at the same time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626669.